In 2014, after a particularly tough breakup, I started taking antidepressants for anxiety and OCD. I'd struggled with my mental health since around 2010, but had never tried medication because I was scared of the side effects. I expected to experience insomnia and headaches, but one thing I never really considered was whether taking the drugs I was prescribed would affect my appearance — mainly, my skin.
According to figures obtained by The Guardian, more than 4 million people in England are long-term users of antidepressants, and more than 7.3 million people were prescribed antidepressants from 2017 to 2018. While it shouldn’t really matter how the pills affect your appearance, it’s important not to dismiss "lesser" side effects that can hit when you start a new medication. Since I began taking sertraline (an SSRI, which stands for selective serotonin reuptake inhibitor), the generic for Zoloft, my skin has become much more temperamental. Acne around my jawline and chin is now the norm, my lips and cheeks go through weird dry spells, and I sweat — a lot. I'm talking night sweats and panic sweats, which affect my face as well as my body. Although I know this sounds pretty minimal, it's hard sometimes. Finding a course of treatment that helps my mental health is absolutely the priority, but side effects that show up so obviously on your skin can really get you down.
According to general practitioner and clinical advisor to Anxiety UK Dr. Mike Capek, while SSRIs are generally considered safer than other forms of antidepressant medication and usually have few side effects, common unwelcome consequences can include nausea, vomiting, dizziness, headaches, agitation, and sleep disturbance — but that's not all. Taking antidepressants can affect different patients in completely different ways, and while most don’t see any reactions at all, it’s possible to experience a range of the aforementioned symptoms, as well as those that change the condition of your skin.
"Many people notice that while taking antidepressants, skin can become drier, particularly their lips," says Dr. Justine Hextall, a dermatologist for La Roche-Posay in the UK. Dr. Hextall explains that antidepressants have what is referred to as "anticholinergic side effects," which essentially means they block the nerves that help to produce saliva. That could well explain the dryness that has at times ravaged my cheeks, and left me with cracked lips that feel borderline untreatable.
Skin benefits enormously when stress levels are lowered.
Dr. Justine Hextall
Most dermatologists will recommend humectants like hyaluronic acid, which retain moisture in the skin; emollients, which sit on the skin's surface to prevent water from escaping; and occlusives, which form a protective layer over skin to trap in moisture. On the flip side, Dr. Hextall explains that increased sweating can be normal, too. "Excessive sweating is a very common side effect of antidepressant use, with some studies stating that approximately 20% of users are affected," she says. Excess sweating can wreak havoc on your face, particularly your forehead, creating an ideal environment for spots to thrive.
While these are the two biggest issues for me, antidepressants can affect the skin in other ways, too. Linda Blahr, national head of training and education for SkinCeuticals in the UK, explains that SSRIs can "increase the risk of broken capillaries and bruising, meaning skin can be more prone to flushing and general redness." Similarly, Nausheen Qureshi, biochemist and founder of skin-care brand Elequra, mentions that hormone-related skin inflammation, such as acne and hyperpigmentation, can also worsen.
It's not all bad news, though. After all, antidepressants are intended to have a positive impact on your mental state, and this means your self-esteem and the way you look after yourself can be impacted for the better. "Stress is a common trigger with acne, and this may well improve with a mood-stabilizing drug," says Dr. Hextall. Psychodermatologist Dr. Alia Ahmed agrees that there is a close link between the mind and skin. "In some cases, the skin can actually improve with antidepressants," she told me.
There are also ways to deal with the side effects, both in terms of lifestyle changes and skin-care switch-ups. "Self-care is vital," says Dr. Hextall. "Skin benefits enormously when stress levels are lowered and when we have a healthy diet and regular exercise." I personally find that forcing myself to stop scrolling through Instagram to read a book or take a walk most benefits my stress levels.
As for skin care, my flareups react best to a simple routine — double cleansing, then applying serum and moisturizer. I also have some go-to products for when things get really bad. A daily boost of antioxidants helps to keep skin healthy and ready to fight off unwanted side effects; I like SkinCeuticals' C E Ferulic, while a super soothing lip-balm and face-mask duo, such as La Roche-Posay's Cicaplast Baume and Clark's Botanicals' Deep Moisture Mask (which I sometimes slather on as a moisturizer if I’m suffering with extreme dryness), are essential.
Most importantly, I’d urge anyone to discuss notable side effects with their doctor or a dermatologist if the medication is really taking a toll on your skin. While I’d never suggest forgoing antidepressants if they’re helping your mental state, it’s crucial to find the right medication for you with psychological benefits and the fewest side effects (and obviously not just those that are skin-related). In short, it’s a toss-up. While I’ve largely managed to find ways to deal with the side effects of my medication — a balanced skin-care routine and stress management — there are always alternatives (including different classes of antidepressants) and ways to make it work for you, your mind, and your skin.
At Refinery29, we’re here to help you navigate this overwhelming world of stuff. All of our market picks are independently selected and curated by the editorial team. If you buy something we link to on our site, Refinery29 may earn commission. This story was originally published on Refinery29 UK.